Thunderstorm Wind, Woodbury
- When
- June 26, 6:30 PM CST
- Where
- Woodbury County, 1.47 mi NNW of Salix
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -96.290
Thunderstorm winds caused tree damage.
Thunderstorms produced damaging winds and flash flooding over much of northwest Iowa during the evening of June 26th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds and flash flooding over much of northwest Iowa during the evening of June 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 2:30 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT SUN JUN 26 2011 .DISCUSSION... SEVERE POTENTIAL EXISTS ACROSS THE AREA BUT WILL MINIMIZED BY CLOUD COVER UNTIL FRONT MOVES INTO AREA. RADAR PRETTY UMIPRESSIVE AS WESTERN STORMS MOVE INTO MORE STABLE AIR. EXPECT STORMS TO FIRE ALONG FRONT AND AS UPPER LEVEL SYSTEM ROTATES THROUGH...CLEARING SOME OF CLOUDS OUT. BESIDES THE SEVERE THREAT OF LARGE HAIL AND STRONG WINDS...HEAVY RAIN POTENTIAL IS THERE AS QUITE A BIT OF LOW LEVEL MOISTURE IS IN PLACE. FRONT SHOULD PASS EAST OF I-29 AROUND 06Z OR SO AND THEN SKIES WILL BEGIN TO CLEAR. NORTHWEST WINDS WILL PICK UP A LITTLE DURING THE NIGHT WITH GUSTS TO 20 MPH. /HEITKAMP THE FRONT WILL BE OFF TO OUR EAST BY MONDAY MORNING...WITH DECREASING CLOUDS AND GUSTY NORTHWESTERLY WINDS AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. IT WILL BE LESS HUMID WITH DEWPOINTS IN THE MID TO UPPER 50S...AND HIGHS MID 70S NORTH TO UPPER 70S SOUTH. THE HIGH PRESSURE PUSHES ACROSS THE REGION ON MONDAY NIGHT AND TUESDAY. WITH CLEAR SKIES AND DYING WINDS ON MONDAY NIGHT...WILL SEE LOWS DROP INTO THE LOWER TO MID 50S. A LITTLE WARMER ON TUESDAY WITH RETURNING SOUTHERLY FLOW ON THE BACKSIDE OF THE HIGH...AND SOUTHEASTERLY WINDS WILL PICK UP IN OUR WEST DURING THE AFTERNOON IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT. HIGHS ON TUESDAY AFTERNOON WILL RANGE FROM THE UPPER 70S TO LOWER 80S. THREW IN SOME SLIGHT POPS ACROSS THE AREA ON TUESDAY NIGHT IN CONJUNCTION WITH INCREASING MOISTURE TRANSPORT/INSTABILITY WITH A DEVELOPING 30 KT LOW LEVEL JET ALONG THE NOSE OF BUILDING MIDLEVEL CAP. THINK THIS CAP WILL PREVENT ANY CONVECTION FROM FORMING ON WEDNESDAY WITH 700 MB TEMPERATURES IN THE MID TEENS TO LOWER 20S C. WARMER STILL UNDER A BUILDING UPPER RIDGE...WITH HIGHS IN THE LOWER 80S IN SOUTHWESTERN MINNESOTA/OUR FAR EASTERN IOWA ZONES...TO AROUND 90 THROUGH THE MISSOURI RIVER CORRIDOR. THE WARMEST DAY OF THE WEEK LOOKS TO COME ON THURSDAY IN ADVANCE OF AN UPPER LEVEL SHORTWAVE/SURFACE TROUGH TO OUR WEST. WITH 850 MB TEMPS RANGING FROM THE MID 20S TO AROUND 30 C...HIGHS WILL BE IN THE LOWER TO MID 90S ACROSS THE AREA. THE SHORTWAVE TOPS THE RIDGE AS THE SURFACE BOUNDARY PUSHES ACROSS THE AREA ON THURSDAY NIGHT INTO EARLY ON FRIDAY...WITH ONLY SLIGHT CHANCE POPS WARRANTED AT THIS POINT FOR THAT TIME FRAME...WITH LIMITED MOISTURE...AND FAIRLY WARM MIDLEVEL TEMPERATURES REMAINING BEHIND THE SURFACE FRONT. TEMPERATURES CLOSER TO NORMAL WILL BE FOUND FOR THE END OF THE WEEK INTO THE EARLY PART OF NEXT WEEKEND...UNDER A NEARLY ZONAL UPPER LEVEL FLOW. HIGHS WILL BE IN THE LOWER TO MID 80S...WITH LOWS IN THE 60S. ANY PRECIPITATION HARD TO PINPOINT THIS FAR OUT. /JM && .AVIATION... MVFR CIGS WILL REMAIN THE RULE AS WESTERN THUNDERSTORMS OUTFLOW CONTINUE TO PROVIDE A STABILIZED AMS OVER MUCH OF THE AIR. AIRMASS WILL EVENTUALLY DESTABILIZE ENOUGH WHERE STORMS WILL FIRE ALONG THE FRONT. SOME OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. FRONT TO PASS THROUGH KHON BY 03Z AND 06Z AT KFSD. SKIES WILL CLEAR SHORTLY AFTER FRONTAL PASSAGE. /HEITKAMP && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1228 PM CDT SUN JUN 26 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1228 PM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... STORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES EAST ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE SIZE OF GOLF BALLS AND DAMAGING WINDS OF 60 TO 70 MPH. THERE MAY ALSO BE A FEW TORNADOES LATE THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 90 AND ALONG AND WEST OF INTERSTATE 29. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAIN OF 1 TO 2 INCHES WILL OCCUR WITH SOME OF THE STORMS WHICH COULD CAUSE LOCALIZED FLOODING...AS WELL AGGRAVATE EXISTING FLOODING SITUATIONS. FLOODING... RECENT AND EXPECTED RAINFALL ACROSS THE REGION WILL CONTINUE TO CAUSE AREA RIVERS AND STREAMS TO REMAIN ABOVE FLOOD STAGE IN MANY LOCATIONS. RIVERS AND STREAMS IN THE WARNED AREAS ARE EXPECTED REMAIN ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BY EARLY AFTERNOON WEST OF THE JAMES RIVER AND LATER THIS AFTERNOON AND EVENING EAST OF THE JAMES. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 3 NNE WAYNE 42.28N 97.00W
06/26/2011 DIXON NE PUBLIC
TREE DAMAGE INCLUDING LARGE BRANCHES BLOWN DOWN.
&&
WILLIAMSThe Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
13 thunderstorm wind, 6 flash flood, 2 high wind, 1 heavy rain. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage, including up to 8 inch diameter branches blown down.
Thunderstorm winds caused tree damage, including numerous branches blown down.
Thunderstorm winds blew shingles off several roofs, destroyed a grain bin, blew down power lines, and caused tree damage.
Thunderstorm winds caused tree and power line damage, with a resulting power outage.
Thunderstorm winds caused tree damage.
Heavy rain caused flash flooding of numerous streets in Sioux City.
Heavy rain caused flash flooding of Mink Creek near Brunsville, and caused flooding of roads and fields in the Brunsville and Le Mars areas. The flooding isolated two homes in Brunsville.
Thunderstorm winds caused tree damage, including numerous branches blown down.
Thunderstorm winds caused tree damage, including numerous branches blown down.
Heavy rain caused flash flooding of several streets in Cherokee.
High winds behind and not directly with thunderstorms gusted to 63 mph at Sioux City Airport.
Thunderstorm winds caused tree damage, including large branches blown down.
Thunderstorm winds blew down trees and power lines.
Heavy rain caused flash flooding of many paved and gravel roads. The floodwaters washed out a culvert and also washed a pickup truck off a road.
Rainfall of 4.5 inches fell in one hour.
Heavy rain caused flash flooding of roads and yards in Remsen.
Heavy rain caused flash flooding of numerous roads. At least one vehicle was washed into a ditch.
A wind gust of 59 mph was measured 6 miles west of Spirit Lake. The gust was not directly associated with thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325142, 325159, 325380, 325382, 325384, 325386, 325389, 325391, 325394, 325403, 326077, 326080, 326082, 326091, 326093, 326095, 326096, 326099, 326100, 326101, 326115, 326117.